Alert archive / Kansas / Special Weather Statements in 2011

Special Weather Statement, NWS Topeka, KS

August 3, 2011Dickinson County, Kansas

NWS Topeka, KS issued this special weather statement at Aug 3, 2011, 11:13 PM CDT for Dickinson County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2011, 11:13 PM CDT (04:13 UTC)
Expired
Aug 3, 2011, 11:45 PM CDT
In force
32 min
Issued by
NWS Topeka, KS

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 84 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2011-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
837 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

159 
WWUS83 KTOP 040413
SPSTOP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1113 PM CDT WED AUG 3 2011

KSZ035-040445-
DICKINSON-
1113 PM CDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR DICKINSON COUNTY...

THROUGH 1145 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH
ACROSS PORTIONS OF DICKINSON COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS IN
EXCESS OF 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
CARLTON...HOPE...ABILENE AIRPORT...WOODBINE...SOLOMON...HERINGTON...
ENTERPRISE AND ABILENE. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE
MARKERS 267 AND 279 COULD ALSO BE AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3893 9738 3895 9738 3903 9729 3884 9690
      3881 9690 3881 9693 3870 9693 3861 9694
      3860 9732 3861 9738 3893 9739
TIME...MOT...LOC 0413Z 211DEG 21KT 3868 9749

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 3, 6:49 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Aug 3, 6:49 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
649 PM CDT WED AUG 3 2011

...UPDATE TO AVIATION...

.DISCUSSION...

SHORT TERM...UPPER LEVEL RIDGE CONTINUES TO DOMINATE THE SOUTHERN
PLAINS AND MUCH OF THE REGION. HOWEVER...WEAK SHRTWVS ON THE
NORTHERN PERIPHERY HELPED TO SUSTAIN CONVECTION THAT DEVELOPED
OVER WESTERN KANSAS OVERNIGHT INTO THE MID AFTERNOON HOURS OVER
CENTRAL KANSAS. WEAK SHRTWV INDICATED BY PROFILER DATA AND WV
IMAGERY MOVING ACROSS NORTHEAST KANSAS THIS AFTERNOON. MCV FROM
WESTERN KANSAS CONVECTION ALSO NOTED ON RADAR...BUT WAS MOVING
INTO WESTERN NEBRASKA. STRONG CLOSED H5 LOW OVER WESTERN COLORADO
NOTED IN WV IMAGERY WHICH HAD DEEPENED SLIGHTLY DURING THE MORNING
HOURS AND WILL BE THE MAIN FEATURE TO IMPACT THE REGION OVER THE
NEXT 24 HOURS. TEMPERATURES MUCH LOWER THIS AFTERNOON ESPECIALLY
OVER THE WESTERN COUNTIES DUE TO CLOUD COVER AND HIGHER SURFACE
DEWPOINTS.

POTENT CLOSED H5 LOW PROGGED TO MOVE EAST ONTO THE PLAINS TONIGHT
AND THURSDAY WITH MINOR STRENGTHENING OVERNIGHT.  FEEL GFS OVER DONE
A BIT ON THE DEEPENING OF THE LOW...AND NAM A BIT TOO FAST.  DECIDED
ECMWF MODEL WAS BEST ON PLACEMENT AND MOVEMENT OF SHRTWV.
PRECIPITATION CHANCES INCREASE OVERNIGHT IN NORTH CENTRAL KANSAS AND
THEN SPREAD EAST AND SOUTH AS THE NIGHT PROGRESSES.  BEST UPPER
LEVEL SUPPORT AND 0-6 KM SHEAR LOOKS TO BE OVER THE NORTHERN
COUNTIES...SO FOCUSED BEST PRECIP CHANCES FOR AREAS ALONG AND NORTH
OF I70.  WITH THE SLOW MOVEMENT OF THE SHRTWV...EXPECT PRECIP
CHANCES TO LAST THROUGH THURSDAY MORNING AND INTO THE EARLY
AFTERNOON HOURS DECREASING FROM WEST TO EAST DURING THE AFTERNOON
HOURS.  ATTM...NOT EXPECTING FLOODING TO BE A CONCERN WITH THE SUN
BAKED GROUND...BUT HEAVY PRECIPITATION COULD OCCUR WITH SOME OF THE
CELLS WITH PWAT VALUES AROUND 2.40 INCHES AS INDICATED BY MODEL
SOUNDINGS.  CLOUD COVER AND RAIN COOLED AIR WILL AFFECT TEMPERATURES
SIGNIFICANTLY THURSDAY AFTERNOON WITH HIGHS TOPPING OUT ONLY IN THE
MID 80'S FOR MUCH OF THE CWA...BUT WITH DEWPOINTS IN THE LOW TO MID
70'S.  HIGHER TEMPS IN THE LOW 90'S ARE EXPECTED TO OCCUR OVER THE
FAR SOUTHERN COUNTIES WITH MORE SUN AND LESS CLOUD COVER AS THE
GREATER AREAL PRECIP COVERAGE REMAINS TO THE NORTH.

BYRNE

EXTENDED (FRIDAY THROUGH THURSDAY)...MODEL CONSENSUS CONTINUES TO
SUGGEST AN OVERALL PATTERN EVOLUTION THAT WILL BRING BACK NEAR
NORMAL TEMPERATURES TO THE AREA THROUGH MUCH OF THE EXTENDED.
HEIGHTS WILL GRADUALLY FALL FROM THE END OF THIS WORK WEEK INTO
MIDDLE NEXT WEEK AS THE UPPER PATTERN FLATTENS AND BECOMES
RELATIVELY ZONAL. SEVERAL DISTURBANCES...SOMEWHAT CHALLENGING TO
TIME...ARE EXPECTED TO TRAVERSE THE CENTRAL PLAINS...INCREASING
CHANCES OF PRECIPITATION. A SURFACE BOUNDARY WILL REMAIN SOUTH OF THE
CWA ON FRIDAY...WITH NORTHEAST SFC WINDS AND WEAK ISENTROPIC LIFT
AND A WEAK UPPER DISTURBANCE PROVIDING NEAR NORMAL TEMPERATURES AND
CHANCES OF THUNDERSTORMS. THIS SFC BOUNDARY IS EXPECTED TO RETREAT
BACK TO THE NORTH ON SATURDAY...POTENTIALLY ALLOWING TEMPERATURES TO
REACH INTO THE MIDDLE TO UPPER 90S IN PORTIONS OF THE CWA. DEWPOINTS
WILL MIX OUT INTO THE 60S OVER THE WARMEST AREAS...AND DO NOT
ANTICIPATE ANY HEAT HEADLINES AT THIS JUNCTURE. A COLD FRONT SAGS
BACK INTO THE AREA ON SUNDAY...WITH SLIGHTLY COOLER READINGS AND
INCREASING CHANCES OF PRECIPITATION. MONDAY-THURSDAY CONTINUE TO
LOOK LIKE A NORTHWEST FLOW ALOFT REGIME...WHICH WILL SUPPORT NEAR
NORMAL...OR EVEN SLIGHTLY BELOW NORMAL READINGS...ALONG WITH CHANCES
OF THUNDERSTORMS AS A SFC FRONTAL BOUNDARY REMAINS IN CLOSE
PROXIMITY OF THE CWA AND UPPER DISTURBANCES MOVE OVER THE REGION.

SBLAIR

&&

.AVIATION...

SHORTWAVE TROUGH AND ASSOCIATED CONVECTION TO MOVE EAST ACROSS THE
AREA LATE TONIGHT AND THURSDAY...ALTHOUGH MOST PRECIP/BETTER
CHANCES APPEAR WILL BE NORTH OF THE TAF SITES. HAVE THEREFORE
CARRIED VCTS FOR NOW...MAINLY IN THE 12Z-20Z TIMEFRAME WEST TO
EAST ACROSS THE TERMINALS. EXPECT PRECIP TO BE EAST OF THE TAFS
SITES BY 21Z. OTHERWISE WILL MAINTAIN VFR CIGS AOA 5KFT THROUGH
THE FCST WITH GENERALLY EASTERLY WINDS UNDER 10KTS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ039-
040-054>056-058-059.

&&
Hazardous weather outlook, Aug 3, 8:48 PM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
848 PM CDT WED AUG 3 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-050200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
848 PM CDT WED AUG 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS LATER THIS EVENING THROUGH
THE OVERNIGHT HOURS ACROSS THE OUTLOOK AREA. LOCALIZED AREAS OF
HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM CHANCES EXIST FOR THE ENTIRE OUTLOOK AREA FROM
THURSDAY THROUGH NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 3, 10:56 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1056 PM CDT WED AUG 3 2011

KSZ037-054-040445-
LYON-MORRIS-
1056 PM CDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORRIS AND SOUTHWESTERN
LYON COUNTIES...

THROUGH 1145 PM CDT...AN OUTFLOW BOUNDARY...GENERATED BY A LINE OF
STRONG THUNDERSTORMS ACROSS SOUTH CENTRAL KANSAS...WILL MOVE
NORTHEAST INTO SOUTHERN MORRIS AND SOUTHWEST LYON COUNTIES AFTER
1115 PM. WINDS BEHIND THE OUTFLOW BOUNDARY WILL SHIFT TO THE
SOUTHWEST AND INCREASE TO 40 TO 50 MPH. THUNDERSTORMS MAY DEVELOP
ALONG OR WEST OF THE OUTFLOW BOUNDARY AFTER MIDNIGHT. SOME LOCATIONS
THAT COULD BE AFFECTED BY THE STRONGER WIND GUSTS INCLUDE
BURDICK...WILSEY...OLPE...EMPORIA...DUNLAP AND AMERICUS. MOTORISTS
ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 131 COULD
ALSO BE AFFECTED.
&&

LAT...LON 3817 9636 3852 9636 3852 9693 3864 9693
      3875 9680 3853 9622 3817 9606
TIME...MOT...LOC 0355Z 232DEG 39KT 3852 9721 3818 9660
          3783 9640
Special weather statement, Aug 3, 11:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1113 PM CDT WED AUG 3 2011

KSZ035-040445-
DICKINSON-
1113 PM CDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR DICKINSON COUNTY...

THROUGH 1145 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH
ACROSS PORTIONS OF DICKINSON COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS IN
EXCESS OF 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
CARLTON...HOPE...ABILENE AIRPORT...WOODBINE...SOLOMON...HERINGTON...
ENTERPRISE AND ABILENE. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE
MARKERS 267 AND 279 COULD ALSO BE AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3893 9738 3895 9738 3903 9729 3884 9690
      3881 9690 3881 9693 3870 9693 3861 9694
      3860 9732 3861 9738 3893 9739
TIME...MOT...LOC 0413Z 211DEG 21KT 3868 9749

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 10:56 PM CDTSpecial Weather StatementTOPMorris49 min
Aug 3, 11:46 PM CDTSpecial Weather StatementTOPCoffey, Lyon, Morris44 min
Aug 4, 12:22 AM CDTSpecial Weather StatementTOPAnderson, Franklin, Osage38 min

Nearby

Special Weather Statements in Kansas, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.